The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Hit 40 and got hormonal anxiety and depression

Been well controlled on nortryptaline for years and then started feeling like I was flat all the time so started coming down from 85mgs to 35mgs and have been hit with horrific anxiety and depression. Tried citalopram which worked for mood but made me cough and like I had a head cold and almost asthmatic. So hoping to try hrt. Which one do people take that fits with our migraine vertigo condition? Sending everyone love

The jury is still very much out on the taking of HRT drugs to help migraine prevention. I’d suggest you really read around the subject very thoroughly first. It can certainly aggravate MAV symptoms for many. Doctors do usually like to take the opportunity to treat two conditions with one drug where possible. The obvious drug that comes to mind to me for MAV and depression would be Venlafaxine which is an antidepressant of the SNRI type. Of course you could ask to try Amitriptyline or just go back up on the Nortriptyline and look at other non drug related ways of coping. There’s been a lot in the press recently about the dangers presented by long term use of antidepressants. They are only really designed for short term use at the levels needed for mental health.

What kind of issues are there with long term use? I’m worried as I’ve been on nortryptaline for twelve years. Now on 35mgs but need to sort this before decreasing again. I was thinking hat my depression and anxiety was from hormonal changes rather than long term use.

Could be just hormones. Could be long term antidepressants. I had to give up venlafaxine because I got a bit too comfy with suicidal thoughts.

That’s so scary! I did wonder if it was the nortryptaline as that’s why I started decreasing it but if I drop to 30 at the moment the dizziness comes back! Makes me panic to think I’m trapped in it If it is affecting my
Mood. Thanks for your responses. Does mean everything to know people get it

1 Like

How did you get off it? How long were you on it? Did it just flip into affecting you?

About 14 months. Cold turkey. It was great for about a year. Then it turned nasty. I’m not getting the sense that’s common.

I wrote about it here:

You’d need to look into that with a medical person. I’d imagine such things as dependence etc. When problems are mentioned I guess they are thinking of people taking antidepressants for Depression doses of which are much higher than for MAV. However MAVers often are hypersensitive to medication just as they are to many sensory factors so it’s probably hard to be sure,

It’s good to read you have had relief from MAV for such a long period of time using Nori. Many people on here struggling to find relief will find that of comfort. As your symptoms are returning as you’ve reduced dosage maybe you really need a change of drug. I have read a couple of times of people finding Amitriptyline appeared to lose its effectiveness after long periods of use, six years I remember one woman quoted. Of course in those circumstances it could well be other factors in the equation had changed ie hormone levels due to age which meant the drug could no longer give adequate cover. If I were you I’d go back to the prescribing consultant for advice. Or seek out another one,

1 Like

Flutters
I’m so proud of you.
We are so lucky to have each other!
I will take that into consideration and if I can’t get rid of my anxiety and depression on it then I’m going to brave it and titrate down even though I was stuck I. Bed with spinning vertigo when this all started. I can’t be anxious and down all the time. It feels very hormonal like when I took the contraceptive pill or when I had the baby blues. There’s no reason to it or any reason to feel anxious. It’s like impending doom. Keep in touch x

1 Like

Thank you for your reply. I did get very well. I was stuck in bed for a year with spinning vertigo and light sensitivity! Then I got back to working as a midwife and had another baby! Hit 40 and hormones must have changed as am well on a much lower dose which would never have happened before. I am determined to beat this all again! Much love x

1 Like

That does sound hormonal. I was in peri-menopause at 40. Have you had your hormones checked? I decided against HRT but take comfort in knowing that often my symptoms are hormonal and will morph. Sometimes just knowing change is coming is enough.

Hi, I was 43 when the chronic migrane hit. My story is nins journey in personal diaries. I tried hrt before meds and for me it didn’t work, in fact it exasperated my dizziness. Instead I’ve found the med path much better for me in terms of symptom control. My trigger was hormones, had my 2nd baby at 40 and my transition path into chronic migrane was forming… I just hadn’t a clue it was… My meds are venlafaxine and propranolol. My advice is to go see a doctor with hrt specialist ideally with some experience on migrane too, finding the right hrt a bit like finding the right meds so consider stabalising your meds first so u know your baseline before applying hrt. Best of luck with next steps. We’ll done for getting back to work… Love midwives… Think you do a great job :revolving_hearts:

1 Like

Well I think that’s about as well as hormone-linked MAV seems likely to get to a Success. So in my book thst makes you a Nortriptyline Success Story. How lucky you were.

I am peri menopausal they said. I knew things changed a couple of years ago, as I had gained weight on nortryptaline but was 9.5 stone as usually 8 and then all
Of a sudden I was 12 stone and spotty and didn’t want to do anything. Then I started to come down on the nortryptaline and stayed well and I had tried previously and the dizziness always came back. I would never have been well dizziness wise on 35 mgs before. I think I’m going to try and find some hrt. And if not I think I may brave coming down even lower. And if the dizziness comes back at least I can deal with that then. I find the hardest part is knowing, am I anxious and depressed from my age or the nortryptaline. Or worse still, has this come on from dropping the nortryptaline. We do all live through hell with this condition x

1 Like

It is possible and I was one of dr Surenthiran’s worst patients. I basically couldn’t even watch tv. It was 24 7 with fainting light sensitivity, constant dizziness varying from rocky Whirry to full on spinning. Thank god we have each other.

2 Likes

This is good to hear as I tried one form of hrt but made me have severe headaches. I am determined to win this war again. It can not define me or beat me, even though it seems to have a good punch!

We really do. All the choices are fraught.

I was so lucky xxx

1 Like

Thank you for the lovely comments xxx love to you x

I think you have the best, most successful long term survival strategy - patience, acceptance, gratitude and grit.

1 Like